Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 56, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 5, 2009, 4:41 PM EDT for Chatham County, Effingham County, Georgia; Beaufort County, Jasper County, South Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2009, 4:41 PM EDT (20:41 UTC)
- Expired
- May 5, 2009, 5:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Chatham County, GA, Effingham County, GA, Beaufort County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 49 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 10:18 AM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1007 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 052041
SVRCHS
GAC051-103-SCC013-053-052145-
/O.NEW.KCHS.SV.W.0056.090505T2041Z-090505T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
441 PM EDT TUE MAY 5 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL CHATHAM COUNTY IN SOUTHEAST GEORGIA...
EXTREME EAST CENTRAL EFFINGHAM COUNTY IN SOUTHEAST GEORGIA...
SOUTHERN BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA...
SOUTHERN JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 545 PM EDT
* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
HARDEEVILLE...OR ABOUT 8 MILES NORTH OF BELLINGER HILL AREA...
MOVING EAST AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
HARDEEVILLE...PURYSBURGH...
PRITCHARDVILLE...JASPER...
BLUFFTON...HILTON HEAD...
FOREST BEACH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT. WEATHER CONDITIONS WILL RAPIDLY DETERIORATE AS STORMS
APPROACH. SEEK SHELTER IN A STURDY BUILDING...MOVE TO AN INTERIOR
ROOM AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024.
&&
LAT...LON 3215 8115 3233 8119 3245 8061 3226 8057
3225 8064 3230 8066 3230 8070 3240 8079
3235 8079 3231 8073 3229 8074 3231 8077
3228 8076 3228 8071 3223 8066 3214 8073
3212 8077
TIME...MOT...LOC 2041Z 265DEG 19KT 3224 8105
$$5 follow-up statements
000
WWUS52 KCHS 052051
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
451 PM EDT TUE MAY 5 2009
GAC051-103-052101-
/O.CAN.KCHS.SV.W.0056.000000T0000Z-090505T2145Z/
EFFINGHAM GA-CHATHAM GA-
451 PM EDT TUE MAY 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHATHAM AND EAST
CENTRAL EFFINGHAM COUNTIES HAS BEEN CANCELLED...
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
LAT...LON 3215 8110 3224 8112 3231 8109 3234 8112
3245 8061 3226 8057 3225 8064 3230 8066
3230 8070 3240 8079 3235 8079 3231 8073
3229 8074 3231 8077 3228 8076 3228 8071
3223 8066 3214 8073 3212 8077
TIME...MOT...LOC 2051Z 265DEG 19KT 3224 8099
$$
SCC013-053-052145-
/O.CON.KCHS.SV.W.0056.000000T0000Z-090505T2145Z/
BEAUFORT SC-JASPER SC-
451 PM EDT TUE MAY 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHERN JASPER AND SOUTHERN BEAUFORT COUNTIES...
AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR PRITCHARDVILLE...OR ABOUT 8 MILES NORTH OF BELLINGER
HILL AREA...MOVING EAST AT 20 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BLUFFTON...FOLLY FIELD...FOREST BEACH...HARDEEVILLE... HILTON HEAD
ISLAND...JASPER...PARRIS ISLAND...PORT ROYAL AND PRITCHARDVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS... AVOID OPEN SPACES AND REMAIN LOW...KEEPING YOUR DISTANCE
FROM TALL OBJECTS SUCH AS TREES AND UTILITY POLES. IF INDOORS...STAY
AWAY FROM WINDOWS AND PLUMBING. ELECTRICAL APPLIANCES SHOULD BE
UNPLUGGED UNTIL THE THUNDERSTORM IS NO LONGER A THREAT.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
&&
LAT...LON 3215 8110 3224 8112 3231 8109 3234 8112
3245 8061 3226 8057 3225 8064 3230 8066
3230 8070 3240 8079 3235 8079 3231 8073
3229 8074 3231 8077 3228 8076 3228 8071
3223 8066 3214 8073 3212 8077
TIME...MOT...LOC 2051Z 265DEG 19KT 3224 8099
$$000
WWUS52 KCHS 052102
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
502 PM EDT TUE MAY 5 2009
SCC013-053-052145-
/O.CON.KCHS.SV.W.0056.000000T0000Z-090505T2145Z/
BEAUFORT SC-JASPER SC-
502 PM EDT TUE MAY 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR EAST CENTRAL JASPER AND SOUTHERN BEAUFORT COUNTIES...
AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BLUFFTON...OR ABOUT 9 MILES NORTHWEST OF HILTON HEAD
ISLAND...MOVING EAST AT 20 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM
INCLUDE...BLUFFTON...FOLLY FIELD...FOREST BEACH...HILTON HEAD
ISLAND...PARRIS ISLAND...PORT ROYAL AND PRITCHARDVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS OF 58 MPH OR GREATER...DEADLY LIGHTNING AND VERY HEAVY RAIN. GO
INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
&&
LAT...LON 3214 8097 3220 8095 3224 8100 3232 8095
3238 8094 3245 8061 3226 8057 3225 8064
3230 8066 3230 8070 3240 8079 3235 8079
3231 8073 3229 8074 3231 8077 3228 8076
3228 8071 3223 8066 3214 8073 3212 8077
TIME...MOT...LOC 2101Z 265DEG 19KT 3224 8086
$$000
WWUS52 KCHS 052115
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
515 PM EDT TUE MAY 5 2009
SCC053-052125-
/O.CAN.KCHS.SV.W.0056.000000T0000Z-090505T2145Z/
JASPER SC-
515 PM EDT TUE MAY 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JASPER COUNTY HAS
BEEN CANCELLED...
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
LAT...LON 3213 8087 3223 8086 3228 8090 3232 8089
3239 8080 3235 8079 3232 8073 3239 8078
3245 8061 3227 8057 3225 8064 3231 8066
3231 8073 3229 8075 3231 8077 3227 8075
3228 8071 3223 8066 3212 8077
TIME...MOT...LOC 2115Z 265DEG 19KT 3218 8081
$$
SCC013-052145-
/O.CON.KCHS.SV.W.0056.000000T0000Z-090505T2145Z/
BEAUFORT SC-
515 PM EDT TUE MAY 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHERN BEAUFORT COUNTY...
AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HARBORTOWN...OR ABOUT OVER HILTON HEAD ISLAND...MOVING
EAST AT 20 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM
INCLUDE...BLUFFTON...FOLLY FIELD...FOREST BEACH...HILTON HEAD
ISLAND...PARRIS ISLAND AND PORT ROYAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
&&
LAT...LON 3213 8087 3223 8086 3228 8090 3232 8089
3239 8080 3235 8079 3232 8073 3239 8078
3245 8061 3227 8057 3225 8064 3231 8066
3231 8073 3229 8075 3231 8077 3227 8075
3228 8071 3223 8066 3212 8077
TIME...MOT...LOC 2115Z 265DEG 19KT 3218 8081
$$000
WWUS52 KCHS 052130
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
530 PM EDT TUE MAY 5 2009
SCC013-052145-
/O.CON.KCHS.SV.W.0056.000000T0000Z-090505T2145Z/
BEAUFORT SC-
530 PM EDT TUE MAY 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTH CENTRAL BEAUFORT COUNTY...
AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HILTON HEAD ISLAND...OR ABOUT OVER HILTON HEAD ISLAND...
MOVING EAST AT 25 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...FOLLY
FIELD...HILTON HEAD AIRPORT AND HILTON HEAD ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
&&
LAT...LON 3212 8077 3220 8078 3224 8076 3227 8075
3228 8071 3223 8066
TIME...MOT...LOC 2130Z 265DEG 20KT 3219 8070
$$000
WWUS52 KCHS 052137
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
537 PM EDT TUE MAY 5 2009
SCC013-052147-
/O.EXP.KCHS.SV.W.0056.000000T0000Z-090505T2145Z/
BEAUFORT SC-
537 PM EDT TUE MAY 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BEAUFORT COUNTY
WILL EXPIRE AT 545 PM EDT...
AT 537 PM EDT...RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
LAT...LON 3212 8077 3220 8078 3224 8076 3227 8075
3228 8071 3223 8066
TIME...MOT...LOC 2137Z 265DEG 20KT 3219 8066
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:08 PM EDT, 33 minutes earlier.
Area forecast discussion, May 5, 4:08 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
408 PM EDT TUE MAY 5 2009
...SEVERE THUNDERSTORM WATCH 244 REMAINS IN EFFECT FOR THE ENTIRE
AREA THROUGH 6 PM EDT...
.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL REMAIN JUST OFF THE COAST FOR MOST OF
THE WEEK...WHILE A SURFACE TROUGH PERSISTS INLAND. AN APPROACHING
COLD FRONT WILL PUSH THROUGH THE REGION LATE IN THE WEEKEND...THEN
STALL OUT JUST SOUTH OF THE REGION EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
LATEST SFC ANALYSIS SHOWS VERY LITTLE MOVEMENT IN THE SFC LOW OVER
ERN TN/WRN NC...ITS WMFNT OVER SRN NC AND ITS CDFNT EXTENDING SWWD
THROUGH GA AND AL. HAVE SEEN SEVERAL UPPER LEVEL SHORTWAVE
DISTURBANCES STREAM W-E WITHIN FAIRLY ZONAL FLOW...AND A COUPLE
MORE ARE EVIDENT ON WV IMAGERY THAT IS HELPING TO SPARK CONVECTION
ACRS SRN GA INTO THE FL PANHANDLE. CONVECTIVE TEMPERATURES HAVE
BEEN REACHED ACRS SRN GA WHERE PLENTY OF SUNSHINE HAS BEEN SEEN...
PUSHING MAX TEMPS INTO THE UPPER 80S. OVER CENTRAL AND NRN
PORTIONS OF THE CWFA...MUCH OF THE CONVECTION HAS BEEN DRIVEN BY
EXISTING SFC BOUNDARIES...COPIOUS LATE MRNG SUNSHINE AND DEWPOINTS
ALREADY ARND 70. ALTHOUGH DEWPOINTS HAD BEEN IN THE LOW 60S OVER
SE GA EARLIER...THE INLAND-MOVING SEABREEZE IS HELPING TO INCRS
SFC MOISTURE AND DESTABILIZE THE ENVIRONMENT. PER THE RAPID-
REFRESH WRF MODEL /HRRR/...SHWRS/TSTMS WILL CONTINUE TO GRADUALLY
DEVELOP TO THE S AND E THROUGH THE CWFA WITH THE BEST SEVERE
POTENTIAL S OF A STATESBORO-BEAUFORT LINE WHERE THE ATMOS HAS BEEN
LEAST WORKED OVER...CAPES REACH UPWARDS OF 2500 J/KG AND LOW LEVEL
LAPSE RATES EXCEED 7 DEG C/KM. OF NOTE IS A DISCERNIBLE STABLE
LAYER ALONG THE IMMEDIATE COAST AS LI/S IMPROVE TO 0 TO -2 DEG C
WHICH IS THE AREA BEHIND THE SEABREEZE SO THIS INDICATES THAT THE
SEABREEZE WILL ALSO BE A PLAYER IN BOUNDARY COLLISIONS. OVERALL...
HAVE KEPT HIGHEST POPS AWAY FROM THE COAST...ESP IN SE GA... AND
MAINLY FOR THIS EVENING. HAVE CONTINUED TO HIGHLIGHT SEVERE
WORDING OF LARGE HAIL AND DMGG WINDS PER SEVERE TSTM WATCH 244
STILL IN EFFECT AND HAVE ALSO INCLUDED MENTION OF HVY RAIN AS MANY
STORMS HAD SHOWN SIGNS OF TRAINING EARLIER AND ARE STILL DOING SO
PER CURRENT RADAR TRENDS.
PRECIP WILL GRADUALLY DIMINISH IN INTENSITY DUE TO LOSS OF DAYTIME
HEATING ALONG WITH THE SEABREEZE CONTINUING TO PUSH INLAND SO HAVE
SHOWN A DECRG TREND IN POPS FROM SW TO NE OVERNIGHT. FAR NRN
LOCATIONS SHOULD BE THE LAST TO SEE PRECIP END DUE TO BEING IN
CLOSER PROXIMITY TO THE SHORTWAVE TROUGH AXES ALONG WITH THE
DEEPER MOISTURE BEING FURTHER N. CLOUDS WILL LIKELY LINGER THROUGH
MOST OF THE OVERNIGHT.
LARGE TEMP GRADIENT OVER THE AREA TDA DUE TO CONVECTION...
INCLUDING TEMPS NEAR 90 NEAR THE ALTAMAHA RIVER TO TEMPS DROPPING
TO THE UPPER 60S IN HEAVY RAIN OVER NRN PORTIONS OF THE CHS
CWFA...WILL BE HARD TO RESOLVE THROUGH THE EVENING. TEMPS WILL
LIKELY SHOW ADDITIONAL QUICK DROPS THROUGH THE EVENING AS
CONVECTION CONTINUES TO SPROUT...BUT ONCE PRECIP DIES DOWN A MORE
STEADY TEMP DROP SHOULD DEVELOP. THIS WILL ALLOW MIN TEMPS TO
REACH THE MID 60S OVERNIGHT AWAY FROM THE COAST AND TO THE UPPER
60S TO ARND 70 NEAR THE SHORES.
&&
.SHORT TERM /WEDNESDAY/...
SCATTERED SHOWERS/TSTMS...MAINLY DURING THE AFTN...CAN AGAIN BE
EXPECTED WED AS BOTH THE AFOREMENTIONED WARM AND COLD FRONTS WILL
HAVE LITTLE MOVEMENT FROM TDA DUE TO A FAIRLY ZONAL FLOW RUNNING
INTO A DEEP RIDGE PLANTED IN THE ATLC. S TO SW FLOW WILL MAINTAIN
DEWPOINTS IN THE MID 60S WHILE MAX TEMPS AGAIN REACH THE LOW 80S
ALTHOUGH IT IS NOT UNREASONABLE THAT SOME LOCATIONS IN SRN
PORTIONS OF THE CWFA REACH THE MID-UPR 80S WHILE CONVECTION HOLDS
SOME LOCATIONS IN THE 70S. PER THE NAM...GFS AND SREF THE
SEABREEZE LOOKS TO AGAIN BE A BIG PLAYER IN THE DEVELOPMENT OF
CONVECTION SO HAVE SHOWN HIGHEST POPS OVER INLAND PARTS OF
CENTRAL/NORTHERN SECTIONS OF THE AREA. HOWEVER...CONFIDENCE IS NOT
HIGH ENOUGH TO PINPOINT LOCATIONS WHERE PRECIP DEVELOPMENT WOULD
WARRANT LIKELY POPS. AT LEAST ANOTHER COUPLE OF STRONG UPPER LEVEL
SHORTWAVE DISTURBANCES WILL SWING THROUGH ALTHOUGH THERE IS A MORE
DEFINITIVE DEEPENING OF AN UPPER LEVEL LONGWAVE TROUGH OVER THE
GULF COAST STATES WHICH COULD ENHANCE THE SHORTWAVES AND PRODUCE
THE POTENTIAL FOR STRONG/SEVERE STORMS. ATTM...THE BEST CHCS FOR
SEVERE LOOK TO BE OVER THE INLAND CAROLINAS AND NRN GA SO WILL
HOLD OFF SEVERE WX MENTION TO ALLOW MID SHIFT A BETTER LOOK.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
MEDIUM RANGE GUIDANCE REMAINS IN FAIRLY GOOD AGREEMENT WITH OVERALL
PATTERN AND LARGE SCALE FEATURES THROUGH THE EXTENDED PERIODS...BUT
CONTINUES TO STRUGGLE WITH TIMING DETAILS OF SURFACE FEATURES AND
SHORTWAVE ENERGY THROUGH MUCH OF THE FORECAST PERIOD.
ATLANTIC RIDGE AXIS WILL REMAIN SOUTH OF THE REGION THROUGH THE
EXTENDED FORECAST PERIOD...WITH A WEAK FRONTAL BOUNDARY MEANDERING
THROUGH THE SOUTHERN MID-ATLANTIC STATES THROUGH SATURDAY. DEEPEST
MOISTURE AND BEST SYNOPTIC FORCING WILL BE IN PLACE WEDNESDAY NIGHT
AND THURSDAY...SO WILL CARRY HIGHEST RAIN CHANCES DURING THESE
FORECAST PERIODS. EXPECT MORE ISOLATED RAIN CHANCES THURSDAY NIGHT
THROUGH SATURDAY...AS WINDS BECOME MORE WESTERLY AND DEEP LAYER
MOISTURE SHIFTS OUT OF THE AREA...AND HAVE LIMITED POPS TO SLIGHT
CHANCE OR LESS ACROSS THE REGION.
MODELS CONTINUE TO SUGGEST THAT A COLD FRONT WILL DROP SOUTHWARD
INTO THE AREA SATURDAY NIGHT OR SUNDAY...THEN WASH OUT SOUTH OF THE
FORECAST AREA MONDAY AND TUESDAY. TIMING DETAILS AND AMOUNT SYNOPTIC
FORCING REMAIN IN QUESTION...SO WILL CONTINUE TO MENTION SLIGHT
CHANCE POPS FOR MAINLY AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS.
TEMPERATURES ARE EXPECTED TO RUN SEVERAL DEGREES ABOVE NORMAL
THURSDAY THROUGH SUNDAY...WITH MORE SEASONABLE VALUES RETURNING FOR
MONDAY AND TUESDAY.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE 18Z TAF
PERIOD FOR KCHS AND KSAV. YET WITH CONVECTION CONTINUING TO AFFECT
AREAS TO THE WEST OF BOTH TERMINALS...HAVE MAINTAINED CB GROUPS
WHILE INTRODUCING A TEMPO OF -TSRA FOR KCHS WHERE THE THREAT FOR
CONVECTION APPEAR HIGHER. WILL HAVE TO MONITOR RADAR TRENDS AND
OBS THIS AFTERNOON AS UNCERTAINTY REMAINS IN TIMING...INTENSITY
AND COVERAGE OF CONVECTION. BOTH TERMINALS CAN EXPECT GUSTY WINDS
IN/NEAR ANY THUNDERSTORMS...ALONG WITH MVFR VISIBILITIES/CEILINGS
OR LOWER AND WILL AMEND TAFS IF THESE CONDITIONS ARE EXPECTED. ANY
LINGERING CONVECTION IS EXPECTED TO DETERIORATE AFTER SUNSET THUS
NOT AFFECTING EITHER TERMINAL WHICH WILL ALLOW WINDS TO DROP TO 5
KNOTS OR BELOW. FOG POTENTIAL APPEARS LOW AS WINDS ARE NOT EXPECT
TO GO CALM AND CLOUD COVERAGE SHOULD HINDER FOG FORMATION. ANY
POTENTIAL CONVECTION FOR WEDNESDAY AFTERNOON/EVENING WILL BE
REEVALUATED AT THE NEXT TAF PERIOD.
EXTENDED AVIATION OUTLOOK...THERE IS A CHANCE OF MVFR OR LOWER
CONDITIONS IN SHOWERS AND TSTMS THROUGH WEDNESDAY NIGHT. VFR
CONDITIONS ARE THEN EXPECTED THURSDAY THROUGH SUNDAY.
&&
.MARINE...
SPEEDS IN THE 15-20 KT RANGE THIS MRNG HAVE SETTLED BACK CLOSER
TO 15 KT THIS AFTN AS THE PRES GRADIENT HAS WEAKENED OVER THE AREA
AND ADDITIONAL CLOUD COVER HAS HINDERED DEEPER MIXING. THAT BEING
SAID...NOCTURNAL SURGING LOOKS TO AGAIN OCCUR LATE THIS EVE INTO
THE EARLY MORNING HOURS AS THE INFLUENCE FROM THE OFFSHORE HIGH
INCREASES AND THE PRESSURE GRADIENT TIGHTENS. SPEEDS WILL STILL
REMAIN BELOW SCA CRITERIA AS WILL SEAS WHICH WILL BE CAPPED AT 5
FT IN THE OUTER GA AND NRN SC WATERS AND AT 4 FT IN THE SRN SC AND
NEARSHORE GA WATERS.
ATLC HIGH PRES WILL REMAIN ANCHORED THROUGH TMRW WHILE A CDFNT
REMAINS WELL INLAND...RESULTING IN S TO SW FLOW THROUGH THE DAY.
THERE MAY AGAIN BE OCNL SURGING IN THE MORNING THAT SHOULD RELAX A
BIT IN THE AFTN...BUT THIS WILL STILL NOT BE ABLE TO PRODUCE
CONDITIONS EXCEEDING SCA CRITERIA.
WEDNESDAY NIGHT THROUGH SUNDAY...ATLANTIC HIGH PRESSURE WILL REMAIN
IN PLACE SOUTH OF THE REGION...WITH A FRONTAL BOUNDARY LINGERING
ACROSS THE SOUTHERN MID ATLANTIC STATES. THIS WILL RESULT IN A
PERSISTENT SOUTH TO SOUTHWEST FLOW ACROSS THE WATERS WEDNESDAY NIGHT
THROUGH SUNDAY...DOMINATED MAINLY BY AFTERNOON SEABREEZE
CIRCULATIONS AND NOCTURNAL SURGES. WILL KEEP WINDS/SEAS BELOW SMALL
CRAFT ADVISORY THRESHOLDS AT THIS TIME. HOWEVER CONDITIONS COULD
APPROACH ADVISORY CRITERIA FRIDAY AND SATURDAY DURING THE AFTERNOON
HOURS IN CHARLESTON HARBOR...AND ACROSS ALL WATERS SATURDAY NIGHT AS
THE PRESSURE GRADIENT TIGHTENS IN ADVANCE OF AN APPROACHING COLD
FRONT.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT THIS EVENING FOR
GAZ087-088-099>101-114>119-137>141.
SC...SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT THIS EVENING FOR
SCZ040-042>045-047>051.
MARINE...SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT THIS EVENING FOR
AMZ330-350-352-354.
&&
JPC/JRJHazardous weather outlook, May 5, 10:35 AM EDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1035 AM EDT TUE MAY 5 2009 AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045- 047>051-061030- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH- EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM- COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH- COASTAL MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER- BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON- COASTAL JASPER- 1035 AM EDT TUE MAY 5 2009 ...SEVERE THUNDERSTORM WATCH 244 IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AMZ374-061030- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 1035 AM EDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION AGAIN THIS AFTERNOON AS ANOTHER UPPER LEVEL DISTURBANCE MOVES ACROSS THE SOUTHEAST UNITED STATES. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE RISK FOR SEVERE THUNDERSTORMS WILL BE GREATEST OVER LAND BUT THE RISK MAY SPREAD EAST TO THE OFFSHORE GEORGIA COASTAL WATERS BY LATE AFTERNOON OR THIS EVENING. THERE WILL ALSO BE A RISK FOR LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO WATER LIGHTNING. ANY THUNDERSTORMS WHICH DEVELOP WILL BE CAPABLE OF DROPPING 1-2 INCHES OF RAIN... WHICH MAY RAPID REDUCE VISIBILITY AND SIGNIFICANTLY IMPAIR MARINE NAVIGATION. MARINERS ACROSS THE GEORGIA COASTAL WATERS SHOULD REMAIN ALERT FOR POSSIBLE SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR COAST GUARD BROADCASTS FOR THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 5, 2:47 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
247 PM EDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND DMG 3 S COTTAGEVILLE 32.89N 80.48W
05/05/2009 COLLETON SC LAW ENFORCEMENT
TREE DOWN ON A POWERLINE AT ROUND O ROAD AND FERRET LANE.
TIME ESTIMATED BASED ON RADAR.
&&
JAQLocal storm report, May 5, 2:59 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
259 PM EDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM TSTM WND DMG 2 NW SYLVANIA 32.77N 81.66W
05/05/2009 SCREVEN GA PARK/FOREST SRVC
FORESTRY COMMISSION REPORTED TREE LIMB 4 TO 6 INCHES IN
DIAMETER DOWN NORTHWEST OF SYLVANIA.
&&
REBLocal storm report, May 5, 3:52 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
352 PM EDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL ARCOLA 32.34N 81.60W
05/05/2009 E0.75 INCH BULLOCH GA PUBLIC
&&
JAQSpecial weather statement, May 5, 4:02 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 402 PM EDT TUE MAY 5 2009 GAZ100-052030- BULLOCH- 402 PM EDT TUE MAY 5 2009 ...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BULLOCH COUNTY THROUGH 430 PM EDT... AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND STRONG WINDS OF 40 TO 50 MPH. THIS STORM WAS LOCATED NEAR REGISTER...OR ABOUT 7 MILES SOUTH OF WESTSIDE...MOVING EAST AT 35 MPH. AREAS IN AND AROUND BROOKLET...DENMARK...GEORGIA SOUTHERN... LEEFIELD...REGISTER...STATESBORO...STILSON AND WESTSIDE WILL BE IMPACTED THROUGH 430 PM EDT. FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED.
Special weather statement, May 5, 4:15 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 415 PM EDT TUE MAY 5 2009 GAZ101-118-SCZ047-051-052045- COASTAL JASPER-EFFINGHAM-INLAND CHATHAM-INLAND JASPER- 415 PM EDT TUE MAY 5 2009 ...STRONG THUNDERSTORMS WILL IMPACT CENTRAL JASPER...NORTHWESTERN CHATHAM AND SOUTHEASTERN EFFINGHAM COUNTIES THROUGH 445 PM EDT... AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY WINDS OF 35 TO 45 MPH. THIS STORM WAS LOCATED NEAR RINCON...OR ABOUT 10 MILES SOUTHEAST OF SPRINGFIELD...MOVING EAST AT 25 MPH. AREAS IN AND AROUND EBENEZER...MEINHARD...MONTEITH...RINCON... STILLWELL...HARDEEVILLE...PURYSBURGH AND SWITZERLAND WILL BE IMPACTED THROUGH 445 PM EDT. FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL APPLIANCES UNLESS IT IS AN EMERGENCY.
Special weather statement, May 5, 4:25 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 425 PM EDT TUE MAY 5 2009 GAZ114-115-052100- EVANS-TATTNALL- 425 PM EDT TUE MAY 5 2009 ...STRONG THUNDERSTORMS WILL IMPACT NORTHERN TATTNALL AND EVANS COUNTIES THROUGH 500 PM EDT... AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND GUSTY WINDS OF 35 TO 45 MPH. THIS STORM WAS LOCATED NEAR COLLINS...OR ABOUT OVER REIDSVILLE...MOVING EAST AT 25 MPH. AREAS IN AND AROUND BELLVILLE...CLAXTON...COBBTOWN...COLLINS... DAISY...HAGAN...MANASSAS...MIDWAY AND REIDSVILLE WILL BE IMPACTED THROUGH 500 PM EDT. FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL APPLIANCES UNLESS IT IS AN EMERGENCY. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 10:21 AM EDT | Severe Thunderstorm Warning | CHS | Jenkins, Screven | 39 min |
| May 5, 11:31 AM EDT | Areal Flood Advisory | CHS | Jenkins | 59 min |
| May 5, 11:46 AM EDT | Areal Flood Advisory | CHS | Screven | 89 min |
| May 5, 12:15 PM EDT | Areal Flood Advisory | CHS | Screven | 90 min |
| May 5, 12:28 PM EDT | Areal Flood Advisory | CHS | Jenkins | 92 min |
| May 5, 1:42 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Jenkins, Screven | 48 min |
| May 5, 2:58 PM EDT | Severe Thunderstorm Warning | CHS | Effingham, Screven | 47 min |
| May 5, 3:14 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Effingham, Screven | 46 min |
| May 5, 4:52 PM EDT | Special Marine Warning | CHS | 83 min | |
| May 5, 5:40 PM EDT | Severe Thunderstorm Warning | CHS | Long, McIntosh | 65 min |
| May 5, 6:03 PM EDT | Tornado Warning | CHS | McIntosh | 42 min |
| May 5, 6:15 PM EDT | Special Marine Warning | CHS | 90 min | |
| May 5, 6:37 PM EDT | Severe Thunderstorm Warning | CHS | McIntosh | 38 min |
| May 5, 7:18 PM EDT | Severe Thunderstorm Warning | CHS | McIntosh | 28 min |
| May 4, 8:02 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Dorchester | 24 min |
| May 4, 9:29 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Hampton | 61 min |
| May 5, 1:57 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton, Dorchester | 29 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.